Anticoagulant linked to rare calciphylaxis risk

Calciphylaxis, a rare but serious condition causing vascular calcification and skin necrosis, has been reported in patients taking warfarin.

Warfarin may promote vascular calcification in susceptible individuals. | iStock
Warfarin may promote vascular calcification in susceptible individuals. | iStock

An EU-wide review has concluded that there is a reasonable possibility that on rare occasions warfarin use might lead to calciphylaxis.

Further information
View warfarin drug records
MHRA Drug Safety Update
MIMS Cardiology Clinic

Calciphylaxis is most commonly observed in patients with end-stage renal disease on dialysis, or in those with known risk factors such as protein C or S deficiency, hyperphosphataemia, hypercalcaemia or hypoalbuminaemia.

Pre-existing renal disease was commonly reported in patients taking warfarin who developed calciphylaxis, but in some cases, affected patients had normal renal function.

If calciphylaxis is diagnosed, appropriate treatment should be started and consideration should be given to stopping treatment with warfarin.

Calciphylaxis, or calcific uraemic arteriolopathy, has a high mortality rate. Its exact pathogenesis is unknown but may involve the matrix Gla protein, a vitamin-K-dependent protein involved in the inhibition of calcification. Warfarin inhibits Gla protein and may therefore promote vascular calcification in susceptible individuals.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in